UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 88

of 'Rare complications of endoscopic retrograde cholangiopancreatography (ERCP)'

88
TI
Abdominal compartment syndrome secondary to retroperitoneal hematoma as a complication of ERCP after liver transplantation.
AU
Milanchi S, Magner D, Lo SK, Klein AS, Colquhoun SD, Nissen NN
SO
Transplant Proc. 2007;39(1):169.
 
Endoscopic retrograde cholangiopancreatography (ERCP) is frequently employed in the management of postoperative biliary complications in the liver transplant patient. Bleeding after ERCP most commonly presents as gastrointestinal bleeding and often can be managed with repeat endoscopy. ERCP can also be complicated by retroperitoneal hematoma, which in rare cases can lead to hemodynamic compromise due to relentless hemorrhage or from secondary abdominal compartment syndrome. We describe the first reported case of post-ERCP retroperitoneal hematoma in a liver transplant recipient that led to abdominal compartment syndrome and shock liver. We will present the case, discuss management, and review the complications of ERCP in the liver transplant recipient. Close post-procedure monitoring, rapid detection, and low threshold for decompressive laparotomy are keys to the successful management of the liver transplant recipient experiencing expanding retroperitoneal hematoma after ERCP.
AD
Department of Surgery, Cedars-Sinai Medical Center, Los Angeles, CA 90048, USA.
PMID